Alert archive / Oklahoma / Flash Flood Watches in 2020
Flash Flood Watch 9, NWS Tulsa, OK
NWS Tulsa, OK issued this flash flood watch at Aug 13, 2020, 9:32 PM CDT for 6 counties in Oklahoma; Washington County, Arkansas. It took effect at Aug 14, 2020, 12:00 AM CDT. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Aug 13, 2020, 9:32 PM CDT (02:32 UTC)
- In effect from
- Aug 14, 2020, 12:00 AM CDT
- Expired
- Aug 14, 2020, 10:00 AM CDT
- In force
- 10 hr
- Issued by
- NWS Tulsa, OK
- Flood severity
- None
Counties Washington County, AR, Adair County, OK, Cherokee County, OK, Craig County, OK, Delaware County, OK, Mayes County, OK, Ottawa County, OK
The radar
The Tulsa radar (KINX), 66 km from the middle of the area, began a volume at 02:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 2.5 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 793 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 1489 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.5
The text
As transmitted.
944 WGUS64 KTSA 140232 FFATSA URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Tulsa OK 932 PM CDT Thu Aug 13 2020 ARZ010-019-020-029-OKZ062-063-068-069-072-141045- /O.NEW.KTSA.FF.A.0009.200814T0500Z-200814T1300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Washington AR-Crawford-Franklin-Sebastian-Mayes-Delaware-Cherokee- Adair-Sequoyah- Including the cities of Fayetteville, Springdale, Van Buren, Ozark, Charleston, Fort Smith, Pryor, Grove, Jay, Tahlequah, Stilwell, and Sallisaw 932 PM CDT Thu Aug 13 2020 ...FLASH FLOOD WATCH IN EFFECT UNTIL 8 AM CDT FRIDAY... The National Weather Service in Tulsa has issued a * Flash Flood Watch for portions of Arkansas and Oklahoma... including the following counties...in Arkansas...Crawford... Franklin...Sebastian and Washington AR. in Oklahoma...Adair... Cherokee...Delaware...Mayes and Sequoyah. * Until 8 AM CDT Friday * Thunderstorms are expected to develop overnight across parts of eastern Oklahoma and northwest Arkansas. 1 to 2 inches is expected across the watch area. However, high rainfall rates given the abundant moisture in place and slow storm movement may result in localized amounts around 4 inches. PRECAUTIONARY/PREPAREDNESS ACTIONS... A flash flood watch means rapidly rising water or flooding is possible within the watch area. && $$
3 follow-up statements
722 WGUS64 KTSA 140807 FFATSA Flood Watch National Weather Service Tulsa OK 307 AM CDT Fri Aug 14 2020 ARZ010-019-020-029-OKZ062-063-068-069-072-141300- /O.CON.KTSA.FF.A.0009.000000T0000Z-200814T1300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Washington AR-Crawford-Franklin-Sebastian-Mayes-Delaware-Cherokee- Adair-Sequoyah- Including the cities of Fayetteville, Springdale, Van Buren, Ozark, Charleston, Fort Smith, Pryor, Grove, Jay, Tahlequah, Stilwell, and Sallisaw 307 AM CDT Fri Aug 14 2020 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING... The Flash Flood Watch continues for * Portions of Arkansas and Oklahoma...including the following counties...in Arkansas...Crawford...Franklin...Sebastian and Washington AR. in Oklahoma...Adair...Cherokee...Delaware... Mayes and Sequoyah. * Until 8 AM CDT this morning * Thunderstorms will continue to develop and spread southeast across parts of far eastern Oklahoma and northwest Arkansas. 1 to 2 inches is expected across the watch area. However, high rainfall rates given the abundant moisture in place and storms training over the same locations may result in localized amounts around 4 inches. PRECAUTIONARY/PREPAREDNESS ACTIONS... A flash flood watch means rapidly rising water or flooding is possible within the watch area. && $$
388 WGUS64 KTSA 141246 FFATSA URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Tulsa OK 746 AM CDT Fri Aug 14 2020 OKZ057-058-076-141500- /O.EXB.KTSA.FF.A.0009.000000T0000Z-200814T1500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Craig-Ottawa-Le Flore- Including the cities of Vinita, Miami, and Poteau 746 AM CDT Fri Aug 14 2020 ...FLASH FLOOD WATCH IN EFFECT UNTIL 10 AM CDT THIS MORNING... The National Weather Service in Tulsa has expanded the * Flash Flood Watch to include portions of northeast Oklahoma and southeast Oklahoma...including the following counties...in northeast Oklahoma...Craig and Ottawa...and in southeast Oklahoma...Le Flore. * Until 10 AM CDT this morning. * A northwest to southeast oriented band of thunderstorms producing heavy rainfall continues this morning across far eastern Oklahoma and into western Arkansas, stretching from near Vinita to Fort Smith. Storm total rainfall amounts from 1 to 3 inches will be common, with isolated amounts from 5 to 8 inches possible. Flash flooding is likely occurring already across parts of far northeast Oklahoma, and the additional rainfall will worsen any ongoing flooding. The areal coverage of the heavy rainfall is expected to diminish through late morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A flash flood watch means rapidly rising water or flooding is possible within the watch area. && $$ ARZ010-019-020-029-OKZ062-063-068-069-072-141500- /O.EXT.KTSA.FF.A.0009.000000T0000Z-200814T1500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Washington AR-Crawford-Franklin-Sebastian-Mayes-Delaware-Cherokee- Adair-Sequoyah- Including the cities of Fayetteville, Springdale, Van Buren, Ozark, Charleston, Fort Smith, Pryor, Grove, Jay, Tahlequah, Stilwell, and Sallisaw 746 AM CDT Fri Aug 14 2020 ...FLASH FLOOD WATCH NOW IN EFFECT UNTIL 10 AM CDT THIS MORNING... The Flash Flood Watch is now in effect for * Portions of Arkansas and Oklahoma...including the following counties...in Arkansas...Crawford...Franklin...Sebastian and Washington...and in Oklahoma...Adair...Cherokee...Delaware... Mayes and Sequoyah. * Until 10 AM CDT this morning. * A northwest to southeast oriented band of thunderstorms producing heavy rainfall continues this morning across far eastern Oklahoma and into western Arkansas, stretching from near Vinita to Fort Smith. Storm total rainfall amounts from 1 to 3 inches will be common, with isolated amounts from 5 to 8 inches possible. Flash flooding is likely occurring already across parts of far northeast Oklahoma, and the additional rainfall will worsen any ongoing flooding. The areal coverage of the heavy rainfall is expected to diminish through late morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A flash flood watch means rapidly rising water or flooding is possible within the watch area. && $$
872 WGUS64 KTSA 141505 FFATSA Flood Watch National Weather Service Tulsa OK 1005 AM CDT Fri Aug 14 2020 ARZ010-019-020-029-OKZ057-058-062-063-068-069-072-076-141615- /O.EXP.KTSA.FF.A.0009.000000T0000Z-200814T1500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Washington AR-Crawford-Franklin-Sebastian-Craig-Ottawa-Mayes- Delaware-Cherokee-Adair-Sequoyah-Le Flore- Including the cities of Fayetteville, Springdale, Van Buren, Ozark, Charleston, Fort Smith, Vinita, Miami, Pryor, Grove, Jay, Tahlequah, Stilwell, Sallisaw, and Poteau 1005 AM CDT Fri Aug 14 2020 ...FLASH FLOOD WATCH HAS EXPIRED... The Flash Flood Watch for portions of Arkansas and Oklahoma has expired. High water likely remains from the earlier rains. Continue to heed any road closures. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before this flash flood watch went out at Aug 13, 6:42 PM CDT, 2 hours 50 minutes earlier.
Area forecast discussion, Aug 13, 6:42 PM CDT, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
642 PM CDT Thu Aug 13 2020
.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
VFR conditions will prevail at the Oklahoma sites through the
forecast period. At the Arkansas sites, scattered to numerous
showers and thunderstorms are expected to develop overnight, and
then diminish Friday morning. Ceilings and visibilities will be
reduced during the stronger storms.
&&
.PREV DISCUSSION... /Issued 227 PM CDT Thu Aug 13 2020/
DISCUSSION...
Main forecast concerns today revolve around the likelihood of
another overnight/early morning MCS affecting parts of eastern
Oklahoma and northwest Arkansas, with heavy rain/flooding and
severe weather concerns.
At present, the remains of the overnight and early morning
thunderstorms continue to diminish in coverage and intensity, with
most of eastern Oklahoma and northwest Arkansas dry at this point.
Seasonably warm and humid conditions exist across the area, with
dew points having recovered into the mid 70s early this afternoon
in the regions that were more worked over from the morning
storms. Heat index values this afternoon should still approach
advisory criteria in parts of east central and southeast Oklahoma
so will leave the existing Heat Advisory for today intact.
Dry conditions should persist through early evening, with isolated
thunderstorm development possible as early as mid evening and
likely by late evening. A complex should form after midnight
across far northeast Oklahoma and into northwest Arkansas, located
to the east of where last night's heavy rains and severe weather
occurred, as the main upper level disturbance moves southeastward
across the area. Coverage and intensity should remain high
through sunrise, with the complex shifting southeastward and
diminishing some through late morning/midday tomorrow. Available
instability and marginal deep layer shear will support some
potential for large hail, although damaging wind should be the
main severe weather threat, especially if the complex organizes.
Regarding the heavy rain threat tonight, some consideration was
given to a Flash Flood Watch, given the likelihood of slow storm
motions and efficient rainfall production. However, due to
uncertainties about where the heavy rainfall axis will set up and
not wanting to issue a huge watch for what should be a relatively
narrow axis, will allow the evening shift to get another look at
things. Expect the potential for 1-2 inch amounts on average, with
isolated 3-4 inches.
As we turn to tomorrow, heat and humidity will again become
a concern, especially in southeast Oklahoma, as the morning
convection fades. Heat index values will approach 105 degrees once
again, but due to the marginal values currently in the forecast,
will not issue another advisory with this package. Largely dry and
hot/humid conditions will again exist Saturday, and with fewer
convective concerns Friday night/Saturday morning, it is more
likely that heat headlines will be necessary on Saturday than
tomorrow.
Cooler and less humid weather will arrive Sunday and into Monday
with a cold frontal passage and a westward shift in the upper
level ridge axis. The chance of a few showers/thunderstorms
accompanying the front is nonzero but will not include in the
forecast at this time. Seasonably cool and dry weather will
persist well into next week. Temperature-wise during this time
frame, stuck close to the NBM values, which seemed reasonable.
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 8 PM CDT this evening for OKZ049-053-064>066-
071-073-075.
AR...None.
&&
AVIATION.....05Hazardous weather outlook, Aug 13, 4:37 PM CDT, 4 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Tulsa OK 437 PM CDT Thu Aug 13 2020 ARZ001-002-010-011-019-020-029-OKZ049-053>076-141015- Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK- Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK- Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK- Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK- Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK- Washington OK-Washington AR- 437 PM CDT Thu Aug 13 2020 This Outlook is for Northwest and West Central Arkansas as well as much of Eastern Oklahoma. .DAY ONE...Through Tonight. SEVERE THUNDERSTORM. RISK...Limited. AREA...Eastern Oklahoma and Northwest Arkansas. ONSET...Around Midnight. FLASH FLOOD. RISK...Limited. AREA...Northeast Oklahoma and northwest Arkansas. ONSET...Around Midnight. DANGEROUS HEAT. RISK...Elevated. AREA...Portions of eastern Oklahoma. ONSET...Ongoing. DISCUSSION... Ongoing hot and humid conditions will result in heat index values around 105 degrees. Conditions will improve after sunset. Multiple clusters of strong thunderstorms will likely develop again tonight across portions of northeast Oklahoma and northwest Arkansas. A few of these storms could be severe with marginally severe hail and damaging winds. In addition, very heavy rainfall is likely in the stronger storms and localized flash flooding may become the main concern into early Friday morning given the slow storm motions expected. A flash flood watch may be needed for portions of the area later as the axis of heavier rainfall becomes more certain. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... Activation of the Regional Spotter Network Possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. FRIDAY...Thunderstorm and Dangerous Heat Potential. SATURDAY...Dangerous Heat Potential. SUNDAY and MONDAY...Thunderstorm Potential. TUESDAY and WEDNESDAY...No Hazards. EXTENDED DISCUSSION... Scattered thunderstorms are likely to be ongoing Friday morning across portions of eastern Oklahoma and northwest Arkansas with a continued threat for heavy rainfall. These storms will gradually weaken during the morning hours with hot and humid conditions developing both Friday and Saturday afternoons. A slight chance of thunderstorms will return Sunday and Monday as a weak cold front gradually pushes through the region. Dry and cooler weather is expected for the first part of next week. weather.gov/tulsa contains additional information.
The office that day
Everything else NWS Tulsa, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 1:40 AM CDT | Special Weather Statement | TSA | Adair | 50 min |
| Aug 14, 2:07 AM CDT | Special Weather Statement | TSA | Adair | 38 min |
| Aug 14, 2:25 AM CDT | Areal Flood Advisory | TSA | Adair, Cherokee | 3 hr |
| Aug 14, 2:42 AM CDT | Severe Thunderstorm Warning | TSA | Adair, Sequoyah | 48 min |
| Aug 14, 3:06 AM CDT | Severe Thunderstorm Warning | TSA | Adair, Sequoyah | 39 min |
| Aug 14, 3:13 AM CDT | Heat Advisory | TSA | Choctaw, Craig, Creek, Haskell, Latimer, McIntosh and 12 more | 17 hr |
| Aug 14, 3:16 AM CDT | Flash Flood Warning | TSA | Adair, Cherokee | 4 hr |
| Aug 14, 3:35 AM CDT | Severe Thunderstorm Warning | TSA | LeFlore, Sequoyah | 40 min |
| Aug 14, 4:03 AM CDT | Severe Thunderstorm Warning | TSA | LeFlore | 27 min |
| Aug 14, 5:14 AM CDT | Areal Flood Advisory | TSA | Craig, Delaware, Mayes | 3 hr |
| Aug 14, 5:21 AM CDT | Areal Flood Advisory | TSA | Adair, Cherokee | 3 hr |
| Aug 14, 5:39 AM CDT | Special Weather Statement | TSA | Delaware | 36 min |
| Aug 14, 6:16 AM CDT | Special Weather Statement | TSA | Craig, Delaware | 44 min |
| Aug 14, 6:26 AM CDT | Flash Flood Warning | TSA | Adair, Cherokee, Craig, Delaware, Mayes | 3 hr |
| Aug 14, 6:34 AM CDT | Flash Flood Warning | TSA | Adair, LeFlore, Sequoyah | 3 hr |
| Aug 14, 6:56 AM CDT | Special Weather Statement | TSA | Craig, Delaware | 34 min |
| Aug 14, 7:03 AM CDT | Flash Flood Warning | TSA | Craig, Delaware, Mayes, Ottawa | 3 hr |
| Aug 14, 7:31 AM CDT | Special Weather Statement | TSA | Delaware | 59 min |
| Aug 14, 9:08 AM CDT | Areal Flood Warning | TSA | Adair, Cherokee, Delaware | 6 hr |
| Aug 14, 9:14 AM CDT | Areal Flood Warning | TSA | Adair, Sequoyah | 6 hr |
| Aug 14, 9:20 AM CDT | Areal Flood Warning | TSA | Craig, Delaware, Mayes | 6 hr |
| Aug 14, 2:16 PM CDT | Heat Advisory | TSA | Adair, Cherokee, Choctaw, Craig, Creek, Delaware and 16 more | 30 hr |
| Aug 14, 4:18 AM CDT | Special Weather Statement | TSA | Logan | 27 min |
| Aug 14, 4:33 AM CDT | Areal Flood Advisory | TSA | Sebastian | 3 hr |
Nearby
Flash Flood Watches in Oklahoma, 2020Flash Flood Watches in Arkansas, 2020Every flash flood watch in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.